Funnel Cloud, Wayne
- When
- September 20, 2:30 PM EST
- Where
- Wayne County, 2.36 mi W of Grangerville
- Reported by
- Emergency Manager
- Coordinates
- 31.500, -81.760
A funnel cloud was reported near Highway 301 between Gardi and Mt Pleasant.
A low to mid level trough axis lifted northward across SE Georgia into the afternoon. This lifting feature combined with diurnal heating and moisture produced scattered storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A low to mid level trough axis lifted northward across SE Georgia into the afternoon. This lifting feature combined with diurnal heating and moisture produced scattered storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 20, 12:50 PM EST, 1 hour 40 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
150 PM EDT Mon Sep 20 2021
.AVIATION...
[Through 18Z Tuesday]
Showers and thunderstorms will continue to develop near
the regional terminals through the afternoon hours, with activity
moving slowly east-northeastward and expanding in coverage and
intensity during the mid to late afternoon hours. We included
TEMPO groups at all area terminals this afternoon for briefly
gusty winds and IFR visibilities during heavier downpours, with
longer periods of MVFR ceilings possible through the early evening
hours before convection moves offshore. Outside of thunderstorm
activity, southerly surface winds will remain sustained at 5-10
knots, with east-southeasterly winds sustained around 10 knots at
the coastal terminals through 23Z. A period of VFR conditions
is expected this evening in the wake of this activity. MVFR to
IFR conditions are again expected to develop at VQQ and GNV after
06Z, with MVFR ceilings possible elsewhere after 09Z. MVFR
ceilings and vicinity shower activity will prevail after 12Z on
Tuesday, with south to southwesterly surface winds sustained
around 5 knots by 14Z.
&&
.PREV DISCUSSION [1140 AM EDT]...
.NEAR TERM [Today Through Tonight]...
A low to mid level trough of low pressure remains located over
northeast FL through srn AL and MS to a strong trough over the MS
valley area. In the lower levels from sfc to 925 mb, the trough
will lift northward today to near the Altamaha River Basin by this
evening. This trough will push further north tonight. The trough
lifting northward will re-orient the sfc-925 mb flow from
southeast to more south and southwest later tonight. The low level
inflow to the north of the trough today will setup initial
scattered showers and storms from the coastal areas from Flagler
county northward through coastal southeast GA into southeast GA as
far inland as Hazlehurst. This will setup a good potential for
episodes of heavy rainfall production along the coast and
especially for southeast GA. Localized flooding will be possible
both this morning and during the afternoon and evening hours.
Though not all the areas could see excessive rainfall, prior days
of rains and current guidance suggests there is potential for
flooding. Given this, have extended the flood watch for inland
northeast FL near I-75 and add additional counties. Rainfall
amounts up to 2-4 inches possible through late tonight. Highs will
be held to the mid 80s for most areas.
Tonight...Scattered to numerous showers and storm expected in the
evening and probably more focused over the eastern zones as deep
layer southwest flow begins to take shape. Heavy rainfall chances
are expected to persist due to the weak storm motion and potential
increased low level southeast flow off the Atlantic. Should see
activity diminish after midnight as forcing weakens and air
becomes more stable overnight. Lows again in the lower 70s with
patchy late night fog.
.SHORT TERM [Tuesday Through Wednesday night]...
Wet pattern with humid conditions will persist through Wednesday
evening. A sharp upper shortwave trough will move east and amplify
from the upper Plains into the Great Lakes region on Wednesday.
This will push a cold front through se Ga/ne Fl Wednesday night.
Numerous showers and thunderstorms are expected Tuesday through
Wednesday evening as deep moisture and instability remain across
the area. Rain will end from the nw Wednesday night as drier air
advects into the southeast.
.LONG TERM [Thursday Through Sunday]...
Cold front will be south of the area Thursday morning as high
pressure builds in from the northwest. Skies will clear over se Ga
but low clouds and a chance of mainly coastal showers will linger
into the weekend over ne Fl as winds become onshore. Cooler
temperatures with less humid conditions will prevail inland. Low
temperatures will range from the upper 50s over inland se Ga to
near 70 degrees at the coast. High temperatures will be in the
low/mid 80s.
.MARINE...
High pressure centered along the Mid-Atlantic and New England
coasts will continue to strengthen as it slides eastward towards
the Canadian Maritime region tonight and Wednesday. This feature
will keep coastal troughing in place over our near shore waters,
and this feature will combine with abundant tropical moisture to
create waves of showers and embedded thunderstorms through Tuesday
night. Seas of 2-4 feet will prevail near shore through Thursday,
with 3-5 foot seas offshore. A strong cold front will then enter
the southeastern states on Wednesday and will decelerate as it
crosses our local waters on Wednesday night and early Thursday.
Northerly winds will briefly strengthen in the wake of this
frontal passage on Thursday, followed by winds shifting to
northeasterly as high pressure weakens to the northwest of our
region late this week.
Rip Currents: A northeasterly ocean swell will combine with large
and astronomically influenced tidal ranges associated with the
Full Moon to keep a moderate rip current risk in place through
Tuesday.
.FIRE WEATHER...
Light surface and transport winds, abundant cloud cover and
numerous showers and thunderstorms developing during the afternoon
hours will keep low daytime smoke dispersion values in place
nearly area-wide through Tuesday. Southwesterly transport winds
will begin to increase across inland southeast GA and the northern
Suwannee Valley on Wednesday, with lighter winds elsewhere keeping
marginally low daytime dispersion values in place for all coastal
locations and inland areas south of I-10.
.HYDROLOGY...
Widespread 1-3 inch rainfall totals are expected along the I-95
corridor from the mid-afternoon through the early evening hours
today, with locally heavier amounts possible. Rainfall totals
elsewhere at locations further inland around 1 inch will be
possible, and these downpours over saturated ground conditions
will keep the threat for flooding in place through the evening
hours, especially at urban and coastal locations. This evening's
astronomically high tide could inhibit rainfall runoff from
draining at coastal locations, particularly if downpours persist
past sunset for locations east of I-95. Otherwise, runoff from
recent widespread heavy rainfall will result in river rises along
the St. Marys River, as the gauge near Macclenny will rise to
minor flood levels by late Wednesday and Thursday. Rises will
continue all along the Santa Fe basin, and levels may approach
moderate flood status near the gauge at Fort White late this week.
Levels will also approach minor flooding along the Satilla River
basin in southeast GA later this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 85 72 86 62 / 70 60 30 80 20
SSI 74 82 74 86 69 / 70 80 50 80 50
JAX 73 85 72 88 69 / 60 60 40 80 40
SGJ 73 85 73 88 72 / 70 80 50 80 40
GNV 72 86 72 87 69 / 30 60 30 80 20
OCF 72 87 72 88 71 / 20 60 30 70 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for Baker-Bradford-Central
Marion-Coastal Duval-Coastal Nassau-Coastal St. Johns-
Eastern Alachua-Eastern Clay-Eastern Marion-Eastern Putnam-
Gilchrist-Hamilton-Inland Nassau-Inland St. Johns-Northern
Columbia-South Central Duval-Southern Columbia-Suwannee-
Trout River-Union-Western Alachua-Western Clay-Western
Duval-Western Marion-Western Putnam.
GA...Flood Watch through late tonight for Coastal Camden-Coastal
Glynn-Inland Camden-Inland Glynn.
AM...None.
&&Special Weather Statement National Weather Service Jacksonville FL 316 PM EDT Mon Sep 20 2021 FLZ038-202000- Inland Flagler FL- 316 PM EDT Mon Sep 20 2021 ...A slow moving thunderstorm will impact portions of southeastern Flagler County through 400 PM EDT... At 314 PM EDT, Doppler radar was tracking a slow moving thunderstorm 7 miles west of Ormond-By-the-Sea. This storm was nearly stationary. Up to three inches of rain have fallen over the past hour. An additional one to two inches is possible. HAZARD...Minor flooding due to heavy rainfall. SOURCE...Radar indicated. IMPACT...Minor flooding due to heavy rainfall is possible. This storm will remain over mainly rural areas of southeastern Flagler County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2926 8127 2935 8127 2937 8115 2927 8115 TIME...MOT...LOC 1914Z 238DEG 4KT 2931 8118 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH DD
The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported near Highway 301 between Gardi and Mt Pleasant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979682.